Maryland, 2017

Cold in Maryland, December 13, 2017

December 13, 2017 · NWS LWX · 1 event in 1 county or zone

Gusty northwest winds and bitterly cold temps caused dangerously low wind chills over the ridges.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Gusty northwest winds and bitterly cold temps caused dangerously low wind chills over the ridges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 13, 3:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 13, 3:50 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
350 AM EST Wed Dec 13 2017

.SYNOPSIS...
Weak high pressure will build overhead today. An Alberta
Clipper will pass nearby tonight through early Thursday.
Developing low pressure will pass off the east coast late Friday
and high pressure will return for Saturday. Low pressure may
impact the area early next week.

&&

.NEAR TERM /THROUGH TODAY/...
Strong northwest flow continues this morning on the backside of
the departing low pressure system along the coast of Maine.
Gusts up to 25-35 mph will likely continue through the first
half of the day before abating during the afternoon hours as
weak ridging builds in. Lingering upslope snow showers along the
Allegheny Front early this morning will diminish as the morning
wears on. Clouds streaming into the region in the northwest
flow will also lessen in coverage, with most locations becoming
mostly sunny for a period later this morning and into the early
afternoon before clouds increase again ahead of the next fast
moving clipper system.

Temperatures will be around 10 degrees or so below climatological
normals for the day with highs only reaching the 30s. With morning
temperatures in the single digits and teens in the higher
elevations, combined with the gusty northwest winds, Wind Chill
Advisories remain in place through Noon for wind chills near
-10F.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
Fast-moving clipper low diving through the Midwest today will
track eastward tonight, moving along or just north of the
Mason Dixon line, and be off of the NJ coastline by sunrise
Thursday.

Warm air advection will begin late today and this evening, and
some light snow will spread into parts of West Virginia and
western Maryland during the late day and evening hours, and
spread eastward during the first half of the night. With the
warm front expected to set up just north of the PA/MD border,
much of the precipitation should remain across PA, but some
light snow is possible as far south as the metros during the
late evening and first half of tonight. As the surface low
tracks eastward, the surface cold front will move across the
region from west to east, bringing a return to
west/northwesterly flow by Thursday morning. Another period of
upslope snow is likely along and west of the Allegheny Front
between midnight and sunrise Thursday. Forecast NAM12 Froude
numbers indicate relatively terrain-blocked low level flow until
Thursday morning, which would focus much of the precip west of
the Allegheny Front. With the combination of light snow from the
warm air advection as well as the upslope, have issued Winter
Weather Advisories for 2-4" of snow for the western portions of
Grant, Mineral, and Allegheny Counties.

The low will pull rapidly away during the day Thursday, with
upslope snow showers diminishing. Gusty northwest winds to 25
mph or so are expected, with highs in the 30s/40s. High pressure
will build in for Thursday night.

Another fast-moving shortwave trough will move towards the
region Friday, with a surface low tracking through the Great
Lakes, and a secondary low developing offshore. This will bring
the chance of a few additional snow showers. Temperatures remain
cold, with highs in the 30s to around 40F for Friday. Lows
mainly in the 20s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure will build overhead Saturday through Saturday
night...bringing dry and seasonably chilly conditions. The high
will move offshore Sunday and a southerly flow will allow for
milder conditions compared to recent days. However...low
pressure and its associated cold front will approach later
Sunday before passing through Sunday night into Monday. Showers
are possible ahead of this system later Sunday into Monday.

Another upper-level disturbance may impact the area later Monday
or Tuesday...but confidence is low at this time. Seasonable
temperatures are most likely during this time.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Primarily VFR is expected for the region through Friday night.
Gusty northwest winds up to around 30 knots will continue
through the first half of today, gradually relaxing this
afternoon. Some areas of light snow are possible this evening
and tonight and brief reductions are possible, with MRB/BWI/MTN
having the highest probabilities of seeing snow. Afterward, dry
conditions expected Thursday and Thursday night, with another
chance of some snow showers on Friday.

VFR conditions are expected for Saturday through midday Sunday.
A few showers are possible later Sunday into Sunday night.
SubVFR conditions are possible during this time.

&&

.MARINE...
Gale Warning continues for all waters until 6 AM this morning
for gusty northwest winds, dropping off to the lower Tidal
Potomac and Chesapeake Bay for the rest of the day, with SCA
continuing for remaining waters. Winds will turn southerly
tonight, with SCA in place over the lower Tidal Potomac and
Chesapeake Bay. As a low pressure system crosses late tonight,
gusty northwest winds return on Thursday, and SCA is in effect
for all waters.

Winds will relax Thursday night into Friday with sub-SCA
conditions forecast, but SCA winds possible again Friday night
behind another low pressure system.

High pressure will approach Saturday before building overhead
Saturday night. A Small Craft Advisory may be needed for
portions of the waters Saturday.

Low pressure and its associated cold front may impact the waters
later Sunday and Sunday night.

&&

.TIDES/COASTAL FLOODING...
Strong northwest winds have caused tidal anomalies to drop
sharply. Blowout conditions are likely through the low tide this
morning...especially across the middle portion of the Chesapeake
Bay. Anomalies will increase later this afternoon through
tonight as winds turn to the southwest.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Wind Chill Advisory until noon EST today for MDZ501.
     Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Thursday for MDZ501.
VA...Wind Chill Advisory until noon EST today for VAZ503-504-507-
     508.
WV...Wind Chill Advisory until noon EST today for WVZ501-503-505-
     506.
     Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Thursday for WVZ501-503.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EST
     Thursday for ANZ530>534-537-539>541-543.
     Gale Warning until 6 PM EST this evening for ANZ530>534-537-
     539>541-543.
     Small Craft Advisory from 6 AM this morning to 6 PM EST this
     evening for ANZ535-536-538-542.
     Small Craft Advisory from 8 AM to 6 PM EST Thursday for ANZ535-
     536-538-542.
     Gale Warning until 6 AM EST early this morning for ANZ535-536-
     538-542.

&&

SYNOPSIS...BJL
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...BJL
AVIATION...BJL/MM
MARINE...BJL/MM
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Dec 13, 5:00 AM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
500 AM EST Wed Dec 13 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
500 AM EST Wed Dec 13 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Gale Warnings remain in effect for portions of the waters through
this afternoon.

A period of accumulating snow is possible tonight...especially for
locations near the Mason-Dixon Line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather using standard
operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-141000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
500 AM EST Wed Dec 13 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Wind Chill Advisory is in effect for the higher elevations of
the Allegheny Front, the Potomac Highlands, and the Blue Ridge
until noon.

A Winter Weather Advisory is in effect for tonight for western
Grant...western Mineral and western Allegany Counties. A period of
accumulating snow is also possible tonight for locations near the
Mason-Dixon Line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Winter Weather Advisory continues 7 am Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather using standard
operating procedures.

In the hours before

Local storm report, Dec 12, 11:29 PM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 PM EST TUE DEC 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     SNOW             2 ESE KLINE GAP         39.07N  79.16W
12/12/2017  M1.5 INCH        GRANT              WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1703458

MUCCILLI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Extreme Western Allegany

When
December 13, 5:00 AM EST to 10:00 AM EST
Where
Extreme Western Allegany forecast zone
Reported by
AWOS
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Wind chills were estimated to be between minus 5 and minus 15 degrees based on observations nearby.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729482.